Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 369, NWS St. Louis, MO

June 21, 20115 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 21, 2011, 1:46 PM CDT for 5 counties in Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2011, 1:46 PM CDT (18:46 UTC)
Expired
Jun 21, 2011, 2:30 PM CDT
In force
44 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Iron County, MO, Madison County, MO, Reynolds County, MO, Saint Francois County, MO, Sainte Genevieve County, MO

The radar

The St Louis radar (KLSX), 122 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 2:34 PM CDTHAIL 0.25Farmington, MOSTORM ACCOMPANIED BY 40 MPH WIND GUSTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 1:22 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.8 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2011-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2011-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 378 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1375 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
378 m²/s²
0-3 km storm-relative helicity
378 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

995 
WUUS53 KLSX 211846
SVRLSX
MOC093-123-179-186-187-211930-
/O.NEW.KLSX.SV.W.0369.110621T1846Z-110621T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
146 PM CDT TUE JUN 21 2011

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IRON COUNTY IN SOUTHEAST MISSOURI...
  NORTHWESTERN MADISON COUNTY IN SOUTHEAST MISSOURI...
  NORTHEASTERN REYNOLDS COUNTY IN SOUTHEAST MISSOURI...
  SOUTH CENTRAL STE. GENEVIEVE COUNTY IN SOUTHEAST MISSOURI...
  ST. FRANCOIS COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 230 PM CDT

* AT 143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  NORTHWEST OF ANNAPOLIS...OR 13 MILES SOUTHWEST OF IRONTON...AND
  MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  IRONTON...BISMARCK...FARMINGTON...GLOVER...ARCADIA...PILOT KNOB...
  ROSELLE...IRON MOUNTAIN...KNOB LICK...CHLORIDE...HOGAN...GRANITE
  AND DOE RUN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3740 9090 3774 9069 3774 9065 3783 9063
      3782 9019 3729 9065
TIME...MOT...LOC 1846Z 212DEG 42KT 3745 9072
WIND...HAIL 60MPH 1.00IN

$$

PHILLIPSON
2 follow-up statements
831 
WWUS53 KLSX 211914
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
214 PM CDT TUE JUN 21 2011

MOC093-123-179-186-187-211930-
/O.CON.KLSX.SV.W.0369.000000T0000Z-110621T1930Z/
IRON MO-MADISON MO-REYNOLDS MO-STE. GENEVIEVE MO-ST. FRANCOIS MO-
214 PM CDT TUE JUN 21 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ST.
FRANCOIS...SOUTH CENTRAL STE. GENEVIEVE...NORTHEASTERN REYNOLDS...
NORTHWESTERN MADISON AND IRON COUNTIES UNTIL 230 PM CDT...

AT 211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
EAST OF IRON MOUNTAIN...OR 7 MILES SOUTHEAST OF BISMARCK...MOVING
NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  FARMINGTON...KNOB LICK AND DOE RUN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3733 9061 3753 9082 3774 9069 3774 9065
      3783 9063 3782 9019
TIME...MOT...LOC 1914Z 212DEG 42KT 3773 9050
WIND...HAIL 60MPH 1.00IN

$$

PHILLIPSON
273 
WWUS53 KLSX 211927
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
227 PM CDT TUE JUN 21 2011

MOC093-123-179-186-187-211937-
/O.EXP.KLSX.SV.W.0369.000000T0000Z-110621T1930Z/
IRON MO-MADISON MO-REYNOLDS MO-STE. GENEVIEVE MO-ST. FRANCOIS MO-
227 PM CDT TUE JUN 21 2011

...THE SEVERE THUNDERSTORM WARNING FOR ST. FRANCOIS...SOUTHWESTERN
STE. GENEVIEVE...NORTHEASTERN REYNOLDS...NORTHWESTERN MADISON AND
IRON COUNTIES WILL EXPIRE AT 230 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3733 9061 3753 9082 3774 9069 3774 9065
      3783 9063 3782 9019
TIME...MOT...LOC 1927Z 212DEG 42KT 3786 9040

$$

PHILLIPSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 1:38 PM CDT, 8 minutes earlier.

Area forecast discussion, Jun 21, 1:38 PM CDT, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
138 PM CDT TUE JUN 21 2011

.DISCUSSION...
/254 AM CDT TUE JUN 21 2011/

MON EVENING CONVECTION OVER ERN KS/WRN MO PRODUCED A VERY STRONG
OUTFLOW BOUNDARY WITH GUSTS OVER 30 KTS AS FAR E AS UIN...SO FAR.
THIS OUTFLOW RAISES SOME UNCERTAINTY IN THE MORNING FCST AND TSRA
DEVELOPMENT. BELIEVE TSRA WILL BE SUPPRESSED THIS MORNING OUTSIDE
OF THE ONGOING CONVECTION ACROSS PORTIONS OF CNTL AND SRN MO.

MDLS PROG A S/W ROUNDING THE BASE OF THE TROF TO INITIATE TSRA
THIS AFTERNOON. HOWEVER...CAN NOT RULE OUT TSRA DEVELOPING EARLIER
AND HAVE KEPT LOW CHANCE POPS FOR THIS MORNING. STORM MODE IS FAR
FROM CLEAR CUT...BUT GIVEN SHEAR VECTOR...BELIEVE MULTICELL
CLUSTERS OR SOME FORM OF A BROKEN LINE IS MOST LIKELY. THIS LINE
SHUD MOVE EWD RATHER QUICKLY. HOWEVER...MDLS SEEM TO HAVE THE
CDFNT STALL OVER CNTL MO WITH ANOTHER S/W ROUNDING THE BASE
FINALLY KICKING IT EWD AROUND MIDNIGHT TONIGHT...EVIDENT WITH
STRONG CAA IN LOWER LEVELS. WITH THE FNT HANGING UP IN CNTL
MO...CAN NOT RULE OUT TSRA/SHRA AFTER MIDNIGHT W OF THE MIS RIVER
WITH SUPPORT FROM BACK-BUILDING ULJ. THIS IDEA IS SUPPORTED BY
SOME EXPLICIT MDL DATA.

PRECIP SHUD MOVE E OF THE CWA BY SUNRISE WED. CYCLONIC FLOW MAY
HELP PRODUCE SHRA ACROSS THE NRN HALF OF THE CWA ON WED AND POSSIBLY
INTO WED NIGHT. GIVEN WHAT ONGOING PRECIP OVER ERN NEB...AM
ANTICIPATING ONLY SHRA.

TEMPS TODAY WILL GREATLY DEPEND UPON TIMING OF TSRA DEVELOPMENT.
GIVEN THE POSSIBILITIES...HAVE GONE WITH A BLEND OF GUIDANCE TODAY
AND TONIGHT.

MDLS AGREE WELL WITH RIDGE BUILDING INTO THE AREA WED INTO THURS.
TRENDED TWD THE COOLER GUIDANCE EXPECTING CLOUD COVER AND NW FLOW.
EXTD RANGE MDLS ALSO AGREE FAIRLY WELL WITH ANOTHER ACTIVE WX
PATTERN BEGINNING ON FRI AND INTO NEXT WEEK WITH ZONAL PATTERN
SETTING UP OVER THE PLAINS. WITH THIS SETUP...EXPECT ANOTHER
SERIES OF MCS/S TRACKING ACROSS THE CWA.

TILLY
&&

.AVIATION...
/138 PM CDT TUE JUN 21 2011/
MORNING ACTIVITY CAPPED ANY ADDITIONAL STORMS FOR AWHILE. HOWEVER...
CAP BEGINNING TO BREAK WITH STORMS FIRING UP OVER SOUTHEASTERN MO.
BEST CHANCES OF STORMS WILL BE AT KSUS/KSTL...SO KEPT TEMPO MENTION
THERE WITH JUST VCNTY MENTION AT KCOU AND KUIN. ACTIVITY TO WIND
DOWN BY EARLY EVENING...THOUGH SOME ISOLATED ACTIVITY NOT OUT OF
QUESTION TIL FRONT MOVES THROUGH. DO NOT EXPECT FRONT TO MOVE
THROUGH TIL BETWEEN 11Z AND 14Z WEDNESDAY. EXPECT VFR CONDITIONS FOR
MOST TAF SITES EXCEPT IN STORMS...THOUGH KUIN COULD SEE MVFR CIGS ON
WEDNESDAY DUE TO WRAP AROUND CLOUDS AND SHOWERS. AS FOR WINDS...TO
BE GUSTY FROM THE SOUTH THIS AFTERNOON...THEN DIMINISH A BIT. THEY
WILL VEER TO THE SOUTHWEST TO WEST WITH FRONTAL PASSAGE AND PICKUP
ONCE AGAIN BY MID MORNING ON WEDNESDAY.

SPECIFICS FOR KSTL...MORNING ACTIVITY CAPPED ANY ADDITIONAL STORMS
FOR AWHILE. HOWEVER...CAP BEGINNING TO BREAK WITH STORMS FIRING UP
OVER SOUTHEASTERN MO. STORMS TO MOVE INTO METRO AREA NO LATER THAN
21Z...IF NOT SOONER. ACTIVITY TO WIND DOWN BY 01Z...THOUGH SOME
ISOLATED ACTIVITY NOT OUT OF QUESTION TIL FRONT MOVES THROUGH. DO
NOT EXPECT FRONT TO MOVE THROUGH TIL 14Z WEDNESDAY. OTHERWISE...
EXPECT VFR CONDITIONS FOR KSTL EXCEPT IN STORMS. AS FOR WINDS...TO
BE GUSTY FROM THE SOUTH THIS AFTERNOON...WITH A TROF MOVING THROUGH
AROUND 01Z THAT WILL CAUSE WINDS TO GO TO 240 FOR A BRIEF
TIME...BEFORE BACKING TO 210 AHEAD OF FRONT. THEY WILL VEER TO THE
WEST SOUTHWEST WITH FRONTAL PASSAGE AND PICKUP ONCE AGAIN BY MID
MORNING ON WEDNESDAY.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 21, 12:44 PM CDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1244 PM CDT TUE JUN 21 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-221200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1244 PM CDT TUE JUN 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. SOME STORMS MAY
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

THE ILLINOIS RIVER AT HARDIN IS IN MAJOR FLOOD. PLEASE REFER TO
THE APPROPRIATE FLOOD STATEMENT FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE FOR THUNDERSTORMS RETURNS FRIDAY NIGHT THROUGH MONDAY.

THE ILLINOIS RIVER AT HARDIN WILL CONTINUE TO BE IN MAJOR FLOOD
THROUGH MID WEEK. PLEASE REFER TO THE APPROPRIATE FLOOD
STATEMENTS FOR THE LATEST INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY THIS AFTERNOON
AND OVERNIGHT.

BYRD

In the hours before

Special weather statement, Jun 21, 1:10 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
110 PM CDT TUE JUN 21 2011

MOZ072-073-084-211900-
CRAWFORD MO-IRON MO-WASHINGTON MO-
110 PM CDT TUE JUN 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON...IRON AND
SOUTHEASTERN CRAWFORD COUNTIES UNTIL 200 PM CDT...

AT 107 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR VIBURNUM...OR 20 MILES EAST OF SALEM...
MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COURTOIS...
  OLD MINES...
  DAVISVILLE...
  SHIRLEY...
  LATTY...

PHILLIPSON
Special weather statement, Jun 21, 1:26 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
126 PM CDT TUE JUN 21 2011

MOZ084-099-211915-
IRON MO-REYNOLDS MO-
126 PM CDT TUE JUN 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR REYNOLDS AND IRON COUNTIES UNTIL
215 PM CDT...

AT 125 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELLINGTON...OR 16 MILES NORTHWEST OF
PIEDMONT...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  IRONTON...
  REYNOLDS...
  ANNAPOLIS...
  OATES...
  GLOVER...
  ARCADIA...
  PILOT KNOB...
  CORRIDON...
  REDFORD...
  CENTERVILLE...
  VULCAN...
  LESTERVILLE...
  SABULA...
  BLACK...
  CHLORIDE...
  HOGAN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

PHILLIPSON
Local storm report, Jun 21, 1:34 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
134 PM CDT TUE JUN 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 PM     HAIL             VIBURNUM                37.72N  91.13W
06/21/2011  E0.25 INCH       IRON               MO   COUNTY OFFICIAL

            PEA SIZE HAIL OBSERVED IN VIBURNUM

&&

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:52 PM CDTRiver Flood WarningLSXLewis47 hr
Jun 21, 2:07 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Francois, Washington53 min
Jun 21, 2:44 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis46 min
Jun 21, 6:34 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.